Missouri, 2018

Hail and Damaging Wind in Missouri, June 28, 2018

June 28, 2018 · NWS EAX · 4 events in 3 counties and zones

On the morning of June 28, a strong thunderstorm brought 1 to 2 inch hail and 60 mph winds to Sullivan, Putnam, and Adair Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On the morning of June 28, a strong thunderstorm brought 1 to 2 inch hail and 60 mph winds to Sullivan, Putnam, and Adair Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 28, 3:10 AM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 28, 3:10 AM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
410 AM CDT Thu Jun 28 2018

.Discussion...
Issued at 406 AM CDT THU JUN 28 2018

Scattered storms have developed early this morning along the warm
front in a zone of moderate ML CAPE of 2000-2500 J/kg, generally
along a line from Harrison and Mercer counties in north-central
Missouri to Crawford and Washington counties in southeast
Missouri. Shear values of 30-40 kts have allowed for a few
stronger storms capable of gusty winds and small hail...however, a
few of these storms may approach severe limits for winds and hail
given the current environmental conditions. This activity is
expected to translate southeastward through the morning as LLJ
shifts slightly west into Kansas and Nebraska.

Warm front is quite noticeable with overnight temperatures in the
warm sector holding in the upper 70s to lower 80s, and dropping off
to the lower 70s on the cool side. The warm front will continue to
lift northeast today in response to strong WWA ahead of a deepening
surface trough in the Northern High Plains and broad upper ridge
building over the Plains. Local temperatures will be dangerously
hot today and several areas across eastern Kansas and far western
Missouri may near or reach the triple digits for the first time
in quite awhile. Combined with dewpoints in the 70s we will see
heat index values reaching 105 to around 110 degrees by
afternoon. A Heat Advisory remains in effect this morning for
counties generally south of Highway 36 through noon. An Excessive
Heat Warning will then take effect for much of the forecast area
with a Heat Advisory for those counties not covered by the
warning. Please follow heat safety tips and precautions,
especially if you will be outside for any length of time today,
tomorrow, or Saturday.

Dangerously hot weather will continue Friday and Saturday with
temperatures topping out in the mid to upper 90s each day. A cold
front will near, then move through, the region late Saturday
night and Sunday. Storms are expected to develop along the front
Saturday afternoon across Nebraska and Iowa and push southeastward
with the front. Moderate to strong instability and shear profile
will support strong to severe storms as it pushes into northwest
Missouri. Scattered showers with isolated thunder will likely be
ongoing Sunday morning before gradually dissipating. The front
then stalls and depending on the impacts of the early morning
convection...could see redevelop along the frontal boundary late
Sunday afternoon and evening.

Sunday and Monday will see cooler temperatures before we climb back
into the 90s to finish out the holiday week.

&&

.Aviation...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1054 PM CDT WED JUN 27 2018

VFR conditions are expected through the period. Light east
southeast winds will increase and veer to the southwest by
morning, and while scattered to broken accas may develop near the
TAF sites over the next few hours, any showers or storms that
develop should stay east of the terminals.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Excessive Heat Warning from noon today to 7 PM CDT Saturday for
     KSZ025-057-060-102>105.

     Heat Advisory until noon CDT today for KSZ025-057-060-102>105.

MO...Excessive Heat Warning from noon today to 7 PM CDT Saturday for
     MOZ011>013-020>022-028>033-037>040-043>046-053-054.

     Heat Advisory until noon CDT today for MOZ020-021-028>031-
     037>040-043>046-053-054.

     Heat Advisory from noon today to 7 PM CDT Saturday for
     MOZ001>008-014>017-023>025.

&&

Discussion...PPietrycha
Aviation...Laflin
Hazardous weather outlook, Jun 28, 4:20 AM CST, 10 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
520 AM CDT Thu Jun 28 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-291030-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
520 AM CDT Thu Jun 28 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Isolated strong to severe storms possible this morning with hail up
 to one inch being the primary threat.

 An Extreme Heat Warning is in effect from noon today through
 Saturday evening for northeast Kansas and much of western Missouri
 for temperatures in the upper 90s and around 100 and heat index
 values of 105 to 112 degrees.

 Elsewhere, a Heat Advisory will be in effect today through
 Saturday. Highs will be in the mid to upper 90s with heat index
 values between 103 and 109.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

 Hot weather will continue through Saturday with temperatures
 ranging from the mid to upper 90s for much of the area. Heat
 indices will generally range from 100 to 105 degrees Friday and
 Saturday.

 Storm chances return Saturday night with strong to severe storms
 possible across northwest Missouri.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Jun 28, 1:53 AM CST, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
253 AM CDT THU JUN 28 2018

MOZ006-015-016-280830-
Grundy MO-Mercer MO-Sullivan MO-
253 AM CDT THU JUN 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRUNDY...
SOUTHEASTERN MERCER AND NORTHWESTERN SULLIVAN COUNTIES UNTIL 330 AM
CDT...

At 252 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Princeton, or 19 miles northwest of Milan, moving
southeast at 30 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Newtown, Humphreys, Harris and Osgood.

LAT...LON 4042 9337 4038 9337 4038 9325 4034 9308
      4009 9330 4029 9359 4044 9346
TIME...MOT...LOC 0752Z 297DEG 24KT 4034 9344

Grana
Special weather statement, Jun 28, 2:45 AM CST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
345 AM CDT THU JUN 28 2018

MOZ015-016-024-280915-
Grundy MO-Linn MO-Sullivan MO-
345 AM CDT THU JUN 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LINN...SOUTHEASTERN
GRUNDY AND SOUTHWESTERN SULLIVAN COUNTIES UNTIL 415 AM CDT...

At 345 AM CDT, Doppler radar was tracking a strong thunderstorm near
Galt, or 8 miles east of Trenton, moving southeast at 20 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Trenton, Galt, Laredo and Humphreys.

LAT...LON 4012 9312 3988 9332 3991 9337 3997 9336
      3997 9345 4007 9360 4020 9351
TIME...MOT...LOC 0845Z 295DEG 19KT 4009 9345

Grana
Special weather statement, Jun 28, 3:36 AM CST, 54 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
436 AM CDT THU JUN 28 2018

MOZ006-007-016-281000-
Putnam MO-Mercer MO-Sullivan MO-
436 AM CDT THU JUN 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PUTNAM...EASTERN MERCER
AND NORTHWESTERN SULLIVAN COUNTIES UNTIL 500 AM CDT...

At 436 AM CDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Mercer, or 16 miles west of Unionville, moving
southeast at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Unionville, Mercer, Newtown, Pollock, Lucerne, Harris, Powersville,
South Lineville and Lemons.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4043 9285 4019 9330 4025 9337 4027 9336
      4026 9339 4057 9374 4058 9357 4058 9316
TIME...MOT...LOC 0936Z 298DEG 21KT 4050 9332

PP

The radar

The Des Moines radar (KDMX), 163 km away, was scanning. The volume nearest the first event began at 10:28 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Sullivan

When
June 28, 4:30 AM CST to 4:31 AM CST
Where
Sullivan County, 2.14 mi NNE of Wintersville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.300, -93.310

Hail, Sullivan

When
June 28, 4:55 AM CST to 4:56 AM CST
Where
Sullivan County, 4.05 mi NNW of Reger
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.200, -93.240

Hail, Putnam

When
June 28, 12:03 PM CST to 12:05 PM CST
Where
Putnam County, 0.53 mi W of Unionville
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
40.480, -93.010

Thunderstorm Wind, Adair

When
June 28, 1:05 PM CST to 1:08 PM CST
Where
Adair County, Kirksville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.200, -92.580

Law enforcement reported 60 mph wind in Kirksville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767144, 767145, 767146, 767147.